Custom Search

News

Thursday 01 November 2001

Dramatic worsening of type 2 diabetes mellitus due to olanzapine after 3 years of therapy.

By: Bechara CI, Goldman-Levine JD.

Pharmacotherapy 2001 Nov;21(11):1444-7

Olanzapine, a serotonin-dopamine-receptor antagonist, is an atypical antipsychotic agent used to treat schizophrenia and other psychotic disorders. It is preferred over older antipsychotics because of its relatively low frequency of sedation, orthostatic hypotension, extrapyramidal symptoms, and anticholinergic side effects. A 45-year-old man with well-controlled type 2 diabetes mellitus experienced an abrupt worsening of his diabetes after 3 years of olanzapine therapy His hemoglobin A1c (HbA1c) level rose from a baseline of 5.9-6.2% to 12.5%. Discontinuation of olanzapine by means of a 3-month taper resulted in a reduction in HbA1c to pretreatment levels. Although cases of olanzapine-induced hyperglycemia have been documented in the literature, this complication has not been reported in a patient maintained on therapy for this duration. Clinicians should be aware of this possible complication in patients receiving long-term olanzapine therapy.

Use of this site is subject to the following terms of use